This topic contains 2 replies, has 2 voices, and was last updated by  arielle-mermin 1 week, 6 days ago.

second dose of Pfizer after mild paresthesia (pins/needles) in hands and feet?

  • Author
  • Post

    • arielle-mermin

      Medical Expert

    • #3346

      Hi there. Tony Pearson kindly referred me to this wonderful resource and organization! I contracted GBS from the flu vaccination when I was six years old in USA. I was paralyzed from my feet to below my lungs and with plasma exchange-fully recovered within one year of rehab. At 39 years of age, I am fully recovered with no signs of GBS whatsoever. I’m extremely lucky/ grateful.
      One month ago, I had my first dose of Pfizer vaccine and unfortunately, since then, I have had paresthesia in my hands and feet. It was two days after the shot, that I went to the ED as the numbness was considerably strong on the shot side in my leg and arm, and then it eventually spread to both of my hands and feet. After a few days, the symptoms slowly lessened but the pins and needles never went away. I did not experience weakness just constant pins and needles. It’s been 4 weeks now, and I still have mild sensations of pins and needles in my hands and feet that go on/off at random and I’m very nervous about getting the second dose. My neurologist in Palmerston North reckons to go ahead but I am very nervous as even though it may not be GBS, my immune system is responding in a similar fashion to early GBS. It’s been studied that the second dose can be more symptomatic as well and so I do not want to make this condition worse. I asked my GP and neuro if taking a half dose is an option (like the booster) and spread them apart. I obviously want to be protected/reduce the risk to others, but so far, no one has been able to provide me with any solutions otherwise to just ‘wing it.’ I was perfectly healthy and strong before the shot and although to some folks, constant pins and needles may not seem that worrisome, as someone who has recovered from GBS three decades ago, it seems like my immune system is already reacting to the vaccine in a negative way. I would greatly appreciate it if someone could give me some solutions/advice and if other previous GBS patients have had similar side effects to the vaccine? There is one study from Israel concerning GBS patients and the vaccine but it doesn’t explain what side effects the patients had (why they went to the ED) and how fast they recovered. Greatly appreciate any advice and if other folks in this community have had similar reactions. Many thanks in advance!


    • Gareth Parry

      Medical Expert

    • #3347

      You pose a very difficult question. I would normally say, without hesitation, that former GBS patients should get vaccinated but having had what certainly sounds like neuropathic symptoms following the initial dose does give one pause. I think you need to bear in mind that every decision any doctor makes is a calculated assessment of risk versus benefit. If one has a life-threatening illness a life-threatening treatment may be justified but a risky treatment for a trivial illness would not. In the case of all vaccinations, the risk from getting the disease is 100’s to 1000’s times greater than the risk from getting the vaccine. I think in your case the balance is still in favour of giving the 2nd dose. Every study has shown that the risk of the vaccines triggering an initial attack or a recurrence of GBS, particularly with the Pfizer vaccine, is extremely small, Conversely, the risk of getting GBS following COVID infection, while still very small, is many times greater than any risk attached to the vaccine. With the delta variant inching farther south every day, and with it’s extremely high infectivity we know it is only a matter of time before it gets to Palmerston North. I am pleased that you have clearly given this issue a lot of thought and have already discussed it with your GP and a local neurologist and that they concur with my thoughts. You are already past the recommended 3 week inter-vaccine interval and there is some attraction in your suggestion that you delay the 2nd dose a little – let’s say until 6 weeks. I do not think there is merit in taking a lower dose. I wish there was some data on which to base my recommendation but, as you point out, neither the Israeli study nor any of the other studies specifically address the issue that you raise. Good luck with making this very difficult decision.


    • arielle-mermin

      Medical Expert

    • #3348

      Hi there Dr. Parry,

      Thank you for your speedy response. Yes I’m in quite a predicament. The real question I pose is what IS this response that I’m having and will it get worse? Medsafe reported about 800 cases of paresthesia so is there any info available to neurologists about this reaction? Am I at a higher risk because of my GBS history? I’m not only worried about GBS. I’m worried this side effect will be permanent and get worse. I’m in New Plymouth so I have had to pay out of pocket for advice from the Neurologist in Palmerston (which you can imagine has been really expensive) to get no resolution,
      I’m reluctant to get the second dose as the only info available to me are on online forums, where people have reported similar symptoms from Pfizer and these symptoms either do not go away, often increase after the second dose and many state they regret getting the second dose.
      I’m trying to do the right thing however have little to no confidence in any decision.

      I look forward to hearing from you! And thank you again!

Viewing 3 posts - 1 through 3 (of 3 total)

You must be logged in to reply to this Question.